Parameter-uniform fractional step hybrid numerical scheme for 2D singularly perturbed parabolic convection–diffusion problems

  • Kaushik Mukherjee
  • Srinivasan NatesanEmail author
Original Research


This article focuses on developing and analyzing an efficient numerical scheme for solving two-dimensional singularly perturbed parabolic convection–diffusion initial-boundary value problems exhibiting a regular boundary layer. For approximating the time derivative, we use the Peaceman–Rachford alternating direction implicit method on uniform mesh and for the spatial discretization, a hybrid finite difference scheme is proposed on a special rectangular mesh which is tensor-product of piecewise-uniform Shishkin meshes in the spatial directions. We prove that the numerical scheme converges uniformly with respect to the perturbation parameter \(\varepsilon \) and also attains almost second-order spatial accuracy in the discrete supremum norm. Finally, numerical results are presented to validate the theoretical results. In addition to this, numerical experiments are conducted to demonstrate the effect of the time-dependent boundary conditions in the order of convergence numerically by introducing the classical evaluation of the boundary data; and also the improvement in the spatial order of accuracy of the present method by considering the Bakhvalov–Shishkin mesh in the spatial directions.


Singularly perturbed parabolic problem Regular boundary layer Numerical scheme Alternating directions Piecewise-uniform Shishkin mesh Bakhvalov–Shishkin mesh uniform convergence 

Mathematics Subject Classification

65M06 65M12 CR G1.8 



The authors wish to acknowledge the referees for their valuable comments and suggestions, which helped to improve the presentation.


  1. 1.
    Alonso-Mallo, I., Cano, B., Jorge, J.C.: Spectral-fractional step Runge–Kutta discretizations for initial boundary value problems with time dependent boundary conditions. Math. Comp. 73, 1801–1825 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Brenner, P., Thomée, V.: On rational approximations of semigroups. SIAM J. Numer. Anal. 16, 683–694 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bujanda, B., Clavero, C., Gracia, J.L., Jorge, J.C.: A higher order uniformly convergent alternating direction scheme for time dependent reaction–diffusion singularly perturbed problems. Numer. Math. 107, 1–25 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Clavero, C., Gracia, J.L., Jorge, J.C.: A uniformly convergent alternating direction HODIE finite difference scheme for 2D time-dependent convection–diffusion problems. IMA J. Numer. Anal. 26, 155–172 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Clavero, C., Jorge, J.C.: Uniform convergence and order reduction of the fractional implicit Euler method to solve singularly perturbed 2D reaction–diffusion problems. Appl. Math. Comput. 287–288, 12–27 (2016)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Clavero, C., Jorge, J.C.: A fractional step method for 2D parabolic convection–diffusion singularly perturbation problems: uniform convergence and order reduction. Numer. Algorithms 75(3), 809–826 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Clavero, C., Jorge, J.C., Lisbona, F., Shishkin, G.I.: A fractional step method on a special mesh for the resolution of multidimensional evolutionary convection–diffusion problems. Appl. Numer. Math. 27, 211–231 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Clavero, C., Jorge, J.C., Lisbona, F., Shishkin, G.I.: An alternating direction scheme on a nonuniform mesh for reaction–diffusion parabolic problem. IMA J. Numer. Anal. 20, 263–280 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Das, A., Natesan, S.: Uniformly convergent hybrid numerical scheme for singularly perturbed delay parabolic convection–diffusion problems on Shishkin mesh. Appl. Math. Comput. 271, 168–186 (2015)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Farrell, P.A., Hegarty, A.F., Miller, J.J.H., O’Riordan, E., Shishkin, G.I.: Robust Computational Techniques for Boundary Layers. Chapman & Hall, London (2000)CrossRefzbMATHGoogle Scholar
  11. 11.
    Kopteva, N.: Error expansion for an upwind scheme applied to a two-dimensional convection–diffusion problem. SIAM J. Numer. Anal. 41(5), 1851–1869 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Ladyzenskaja, O.A., Solonnikov, V.A., Ural’ceva, N.N.: Linear and Quasi-linear Equations of Parabolic Type, Volume 23 of Translations of Mathematical Monographs. American Mathematical Society, Providence (1968)CrossRefGoogle Scholar
  13. 13.
    Linss, T., Madden, N.: Analysis of an alternating direction method applied to singularly perturbed reaction–diffusion problems. Int. J. Numer. Anal. Model. 7(3), 507–519 (2010)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Miller, J.J.H., O’Riordan, E., Shishkin, G.I.: Fitted Numerical Methods for Singular Perturbation Problems. World Scientific, Singapore (1996)CrossRefzbMATHGoogle Scholar
  15. 15.
    Mukherjee, K., Natesan, S.: Parameter-uniform hybrid numerical scheme for time-dependent convection-dominated initial-boundary-value problems. Computing 84(3–4), 209–230 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Mukherjee, K., Natesan, S.: \(\varepsilon \)-Uniform error estimate of hybrid numerical scheme for singularly perturbed parabolic problems with interior layers. Numer. Alogrithms 58(1), 103–141 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Roos, H.G., Stynes, M., Tobiska, L.: Robust Numerical Methods for Singularly Perturbed Differential Equations, 2nd edn. Springer-Verlag, Berlin (2008)zbMATHGoogle Scholar
  18. 18.
    Stynes, M.: Steady-state convection–diffusion problems. Acta Numerica 14, 445–508 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Stynes, M., Linss, T.: A hybrid difference scheme on a Shishkin mesh for linear convection–diffusion problems. Appl. Numer. Math. 31, 255–270 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Stynes, M., Roos, H.G.: The midpoint upwind scheme. Appl. Numer. Math. 23, 361–374 (1997)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Korean Society for Computational and Applied Mathematics 2018

Authors and Affiliations

  1. 1.Department of MathematicsIndian Institute of Space Science and TechnologyThiruvananthapuramIndia
  2. 2.Department of MathematicsIndian Institute of Technology GuwahatiGuwahatiIndia

Personalised recommendations